Alert archive / West Virginia / Frost Advisories in 2017

Frost Advisory 2, NWS Charleston, WV

May 8, 201715 counties in West Virginia; Morgan County, Washington County, Ohio

NWS Charleston, WV issued this frost advisory at May 8, 2017, 1:49 PM EDT for 15 counties in West Virginia; Morgan County, Washington County, Ohio. It took effect at May 9, 2017, 2:00 AM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 8, 2017, 1:49 PM EDT (17:49 UTC)
In effect from
May 9, 2017, 2:00 AM EDT
Expired
May 9, 2017, 9:00 AM EDT
In force
7 hr
Issued by
NWS Charleston, WV

Counties Morgan County, OH, Washington County, OH, Barbour County, WV, Braxton County, WV, Calhoun County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Lewis County, WV, Pleasants County, WV, Ritchie County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Webster County, WV, Wirt County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS71 KRLX 081749
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
149 PM EDT Mon May 8 2017

OHZ067-076-WVZ010-011-019-020-029>032-039-040-090200-
/O.NEW.KRLX.FR.Y.0002.170509T0600Z-170509T1300Z/
Morgan-Washington-Pleasants-Tyler-Ritchie-Doddridge-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-
Including the cities of McConnelsville, Stockport, Marietta, 
Belpre, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harrisville, Pennsboro, West Union, Glenville, 
Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi, 
and Belington
149 PM EDT Mon May 8 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Charleston has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Tuesday.

* Temperatures...In the low to mid 30s.

* Timing...Late tonight into early Tuesday morning.

* Impacts...Sensitive outdoor plants may be killed if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.

&&

$$
3 follow-up statements
515 
WWUS71 KRLX 090132
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
932 PM EDT Mon May 8 2017


WVZ009-017-018-028-521-522-090945-
/O.EXA.KRLX.FR.Y.0002.170509T0600Z-170509T1300Z/
Wood-Wirt-Calhoun-Braxton-Northwest Webster-Southeast Webster-
Including the cities of Parkersburg, Vienna, Elizabeth, 
Grantsville, Sutton, Gassaway, Burnsville, Holly River State, 
Webster Springs, and Cowen
932 PM EDT Mon May 8 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT TUESDAY...

The National Weather Service in Charleston has issued a Frost
Advisory, which is in effect from 2 AM to 9 AM EDT Tuesday.

* Temperatures...In the low to mid 30s.

* Timing...Early Tuesday morning.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.

&&

$$

OHZ067-076-WVZ010-011-019-020-029>032-039-040-090945-
/O.CON.KRLX.FR.Y.0002.170509T0600Z-170509T1300Z/
Morgan-Washington-Pleasants-Tyler-Ritchie-Doddridge-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-
Including the cities of McConnelsville, Stockport, Marietta, 
Belpre, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Harrisville, Pennsboro, West Union, Glenville, 
Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi, 
and Belington
932 PM EDT Mon May 8 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
TUESDAY...

* Temperatures...In the low to mid 30s.

* Timing...Early Tuesday morning.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.

&&

$$
755 
WWUS71 KRLX 090739
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
339 AM EDT Tue May 9 2017


OHZ067-076-WVZ009>011-017>020-028>032-039-040-521-522-091300-
/O.CON.KRLX.FR.Y.0002.000000T0000Z-170509T1300Z/
Morgan-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-
Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-
Including the cities of McConnelsville, Stockport, Marietta, 
Belpre, Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Sutton, Gassaway, Burnsville, Glenville, 
Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi, 
Belington, Holly River State, Webster Springs, and Cowen
339 AM EDT Tue May 9 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* Temperatures...In the low to mid 30s.

* Timing...Early this morning.

* Impacts...Sensitive outdoor plants may be killed if left 
  uncovered. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.

&&

$$
823 
WWUS71 KRLX 091252
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
852 AM EDT Tue May 9 2017


OHZ067-076-WVZ009>011-017>020-028>032-039-040-521-522-091400-
/O.EXP.KRLX.FR.Y.0002.000000T0000Z-170509T1300Z/
Morgan-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-
Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-
Including the cities of McConnelsville, Stockport, Marietta, 
Belpre, Parkersburg, Vienna, St. Marys, Belmont, Paden City, 
Sistersville, Middlebourne, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Sutton, Gassaway, Burnsville, Glenville, 
Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, Philippi, 
Belington, Holly River State, Webster Springs, and Cowen
852 AM EDT Tue May 9 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures are gradually warming into the upper 30s to lower 40s
this morning. Therefore, the frost advisory will be allowed to
expire. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this frost advisory went out at May 8, 9:05 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 8, 9:05 AM EDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
905 AM EDT Mon May 8 2017

.SYNOPSIS...
High pressure with dry and cool weather through much of
tonight. Wet through the remainder of the week for the southern
and western zones.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 AM Monday...

Obs show temperatures climbing into the 40s, so have expired the
frost advisory on time. Other than that, just made some minor
changes to temps and sky cover through today.

As of 305 AM Monday...

Prospects of widespread frost has decreased early this morning
as clouds hold in the northeast and weak front crossing the area
tends to keep boundary layer winds a bit stronger than
previously thought. However, patchy frost is still possible in
some valley areas for a brief period early this morning, so will
keep frost advisory going. Otherwise, lingering clouds will
dissipate over the northeast and mountains early this morning as
drier air moves in behind this weak front. This will leave for
a mostly sunny day with slightly warmer afternoon temperatures
despite the modest cold advection on northerly breezes. Still,
high temps below normal.

For tonight, a tricky forecast in the least concerning effects
of an approaching warm front from the southwest, and the
prospect of frost later tonight in the north under high pressure
and good radiational cooling conditions. Latest guidance still
shows a very tight gradient in the northern extent of clouds
and precip later tonight with the warm front; and where this
gradient sets up depends on where this warm front resides by
Tuesday morning. General consensus is that the effects of this
frontal system will virtually cut the area in half, with the
northeast half of the area remaining mostly clear under high
pressure, while the southwest half will see increasing cloud
cover and showers by Tuesday morning. While this will allow the
prospect for frost in the north and east later tonight, enough
uncertainty exists for a frost advisory, so will go with patchy
frost for now up there. Otherwise, look for increasing clouds
and milder low temps tonight under the clouds, with showers
possible south of the I64 corridor by Tuesday morning. Lows
tonight will range from the mid 30s north to near 50 south.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 225 AM Monday...

Warm front sets up over the CWA with increasing frontogenesis as
it moves into the Tug Fork Valley on the West Virginia/Kentucky
border. Sharp 850mb dewpoint gradient with the front brings
values near 10-12C back into the area. Layer precipitable water
values to increase to well over an inch on the warm side of the
boundary, but will be tough to utilize all of that given the
lack of instability except along the far southern zones in
Virginia. This is where the best chance for thunder will be as
well. The issue from rain, where there is currently under an
inch in the forecast on the whole, is that the forcing will be
largely stationary, so persistent rain could become an issue
despite the lack of strong rainfall rates.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 225 AM Monday...

Warm front/deformation zone persists through the front end of
the extended until the central area of low pressure/trough aloft
passes through the middle Ohio Valley. May not dry out over
these areas until the beginning of the weekend in the wake of
the low pressure system. Short term will set the stage for any
water issues that will arise or continue into the end of the
week/early weekend. Will need to watch the flow aloft and if it
remains parallel to the frontogenesis through the period.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
12Z Monday thru 12Z Tuesday...
As of 555 AM Monday...

Til 00Z Tuesday...
High pressure will dominate. Mid clouds northeast WV
dissipating by 12Z. Otherwise VFR mostly clear, and northerly
winds 5 to 10 KTS during the day.

After 00Z Tuesday...
A warm front will approach from the southwest with mid to high
clouds increasing over southwest portions of the area, affecting
HTS by around 06Z Tuesday, and reaching to near a 3I2-CRW-BKW
line by 12Z. Winds mainly light and variable.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z TUESDAY...
Widespread IFR possible Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV/MZ
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, May 8, 9:14 AM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
914 AM EDT Mon May 8 2017

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>026-033-034-
515>518-091315-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
914 AM EDT Mon May 8 2017

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Persistent rain, moderate at times, is possible Tuesday through
Saturday. Flood watches may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-039-040-
519>522-091315-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
914 AM EDT Mon May 8 2017

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and western West
Virginia.

.DAY ONE...Today and Tonight.

Isolated areas of frost are expected tonight. If confidence increases
in more widespread frost, a frost advisory will be issued.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523>526-091315-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
914 AM EDT Mon May 8 2017

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in West Virginia, 2017Frost Advisories in Ohio, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.